Alert archive / New Mexico / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 321, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at Jul 26, 2017, 5:39 PM MDT for Union County, New Mexico. It was in force for 51 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 26, 2017, 5:39 PM MDT (23:39 UTC)
- Expired
- Jul 26, 2017, 6:30 PM MDT
- In force
- 51 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Union County, NM
The radar
The Cannon AFB radar (KFDX), 176 km from the middle of the area, began a volume at 23:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 26, 5:40 PM MDT | TSTM WND GST 58 | 14 Nw Sedan, NM |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 11.7 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 65 J/kg
- Mixed-layer CIN
- -237 J/kg
- Mixed-layer LCL
- 1948 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -23 m²/s²
- 0-3 km storm-relative helicity
- 108 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
338
WUUS55 KABQ 262339
SVRABQ
NMC059-270030-
/O.NEW.KABQ.SV.W.0321.170726T2339Z-170727T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
539 PM MDT WED JUL 26 2017
The National Weather Service in Albuquerque has issued a
* Severe Thunderstorm Warning for...
East central Union County in northeastern New Mexico...
* Until 630 PM MDT.
* At 538 PM MDT, a severe thunderstorm was located 16 miles southwest
of Clayton, moving south at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Sedan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to an interior room on the lowest floor of a building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
Heavy rains from severe thunderstorms can produce sudden and
dangerous flows in arroyos, ditches and over low water
crossings. Do not attempt to drive through areas where water covers
the roadway.
&&
LAT...LON 3607 10336 3609 10337 3608 10340 3632 10345
3639 10333 3639 10304 3620 10304 3608 10305
TIME...MOT...LOC 2338Z 357DEG 8KT 3628 10337
HAIL...1.00IN
WIND...60MPH
$$
RJH2 follow-up statements
250
WWUS55 KABQ 262357
SVSABQ
Severe Weather Statement
National Weather Service Albuquerque NM
557 PM MDT WED JUL 26 2017
NMC059-270030-
/O.CON.KABQ.SV.W.0321.000000T0000Z-170727T0030Z/
Union-
557 PM MDT WED JUL 26 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM MDT
FOR EAST CENTRAL UNION COUNTY...
At 556 PM MDT, a severe thunderstorm was located 14 miles northwest
of Sedan, or 18 miles southwest of Clayton, moving south at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Sedan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
Heavy rains from severe thunderstorms can produce sudden and
dangerous flow in arroyos, ditches and over low water crossings. Do
not attempt to drive through areas where water covers the roadway.
&&
LAT...LON 3607 10336 3609 10337 3608 10340 3630 10342
3634 10332 3634 10304 3620 10304 3608 10305
TIME...MOT...LOC 2356Z 357DEG 8KT 3624 10337
HAIL...1.00IN
WIND...60MPH
$$
RJH536
WWUS55 KABQ 270026
SVSABQ
Severe Weather Statement
National Weather Service Albuquerque NM
626 PM MDT WED JUL 26 2017
NMC059-270035-
/O.EXP.KABQ.SV.W.0321.000000T0000Z-170727T0030Z/
Union-
626 PM MDT WED JUL 26 2017
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL UNION COUNTY WILL
EXPIRE AT 630 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire.
LAT...LON 3607 10336 3609 10337 3608 10340 3630 10342
3634 10332 3634 10304 3620 10304 3608 10305
TIME...MOT...LOC 0025Z 357DEG 8KT 3618 10337
$$
RJHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 3:37 PM MDT, 2 hours 2 minutes earlier.
Area forecast discussion, Jul 26, 3:37 PM MDT, 2 hours 2 minutes before
Area Forecast Discussion National Weather Service Albuquerque NM 337 PM MDT Wed Jul 26 2017 .SYNOPSIS... A weak frontal boundary will enter northeastern NM tonight, offering very slight reductions in temperature, but triggering strong storms as it sags into the state. Locally heavy rainfall and flash flooding will be possible overnight across much of northeastern New Mexico. Scattered to numerous showers and thunderstorms are then forecast again on Thursday and Friday with the potential for locally heavy rain persisting. Some drier air will then enter New Mexico this weekend, pushing the focus for storms into far western and northern areas of the state. && .DISCUSSION... The upper level high has elongated across NM, northwest TX, and OK with a few embedded centroids leading to lighter winds aloft. The past few days have been relatively down days convection-wise, and today has also had relatively low coverage thus far. However, this should change as the focus turns to the northeastern quadrant of the state tonight. Storms initially were exhibiting some northward motions, but this has seemingly slowed down and become a bit more variable in response to the lighter winds aloft alluded to above. Storms have initiated over the northeast highlands near the I-25 corridor an on the northern/northwestern periphery of the surface low. As the surface low buckles more this evening, the northerly wind shift will become more pronounced and act as a forcing mechanism for new storms. A few storms could turn strong to severe in the northeast, as northerly surface winds and easterly 500 mb winds are yielding around 20-25 kt of bulk shear in the lower half of the troposphere, marginal values for severe cells. The other issue will be heavy rainfall due to multicellular convection, training, and very slow steering winds aloft. Have opted to issue a Flash Flood Watch for the northeastern quadrant of the forecast area tonight through 5 am Thursday. Overnight mesoscale convective modes will certainly dictate how Thursday shapes up, but on the synoptic scale it does appear the frontal boundary to spill into the Rio Grande valley. As usual, the NAM is more enthused about this outcome creating storm potential just west of the Rio Grande along the east faces of the Jemez and Continental Divide while also keeping the east slopes of the central mountain chain active in easterly upslope flow. The GFS is not as invasive with the surface boundary and concentrates storms in northeastern NM. Have trended forecast closer to the NAM solution, but small scale cold convective pools will undoubtedly dictate the progression of the front and Thursday's crop of storms. Heavy rainfall will remain a clear and present threat into Thursday, and storm motions will remain slow as the western-most centroid of the high wins its residency near the Four Corners. Another Flash Flood Watch could be in order for Thursday. Both the central mountain chain and the western high terrain will remain under high probability for storms into Friday with readily abundant moisture available. Into Saturday, the 500 mb pressure heights will lower, but high pressure will still broadly encompass the southern and central Rockies. The best moisture appears to be steered to the northern and western zones of NM Saturday as slightly drier air fills into remaining areas of the state. This trend will continue into Sunday, but a back door cold front will revisit the northeastern corner of NM, adding new storm development there and continuing into Monday. High pressure will stay within arm's reach of NM through this time and into Tuesday. 52 && .FIRE WEATHER... Upper level high currently migrating northwestward across the state today. One more relatively down afternoon/evening is expected today before a backdoor boundary spills south into eastern NM tonight and west across the state Thursday. This front is expected to become a trigger for widespread showers and thunderstorms first across the northeast tonight and then through the remainder of the region Thursday and Friday. Numerous showers and thunderstorms with locally heavy rainfall are likely Thursday through Friday with a Flash Flood Watch in effect for northeast and east-central areas tonight. Drier air will begin to filter in across eastern and central locations Saturday, focusing storms across the western quarter and northern mountains. Similar conditions are on track Sunday but with the introduction of a backdoor boundary once again across the northeast, this area of the state will get into the convective act Sunday evening. This front/boundary is forecast to drop into eastern and northern NM Tuesday, allowing for an uptick in thunderstorm coverage and intensity late-day Sunday into Sunday night, especially east. GFS and ECMWF weather prediction models have the same general idea for late next week, sending the Four Corners high west and northwest over NV and allowing more backdoor boundaries into the state from the northeast to trigger convection. 33 && .AVIATION... 18Z TAF CYCLE VFR conditions prevail and are forecast to persist outside of showers and thunderstorms this afternoon/evening. Favored terminals for shower and storm impacts are KLVS and KTCC. Short-lived MVFR conditions are possible with any showers and storms. A cluster of strong storms is forecast to move into far northeast NM after 27/06Z. This complex will send a rain cooled boundary south and swwd through the ern plains during the early morning hours, making it to the canyons of the central mt chain around sunrise. East and southeast winds in the 10 to 25 mph range will develop at KABQ and KSAF thereafter. 33 && .PRELIMINARY POINT TEMPS/POPS... Farmington...................... 64 94 67 89 / 10 20 30 40 Dulce........................... 56 86 58 80 / 40 60 60 60 Cuba............................ 58 82 57 77 / 30 60 70 70 Gallup.......................... 59 87 60 81 / 20 50 60 60 El Morro........................ 56 82 56 76 / 30 60 70 70 Grants.......................... 57 86 58 82 / 40 60 70 60 Quemado......................... 58 82 58 77 / 50 60 70 70 Glenwood........................ 66 89 65 85 / 40 70 60 70 Chama........................... 52 81 53 75 / 40 60 70 70 Los Alamos...................... 64 81 62 76 / 40 60 60 60 Pecos........................... 59 78 58 80 / 60 70 80 70 Cerro/Questa.................... 54 78 54 76 / 50 60 80 80 Red River....................... 49 70 49 69 / 60 80 80 80 Angel Fire...................... 48 73 48 71 / 60 70 80 80 Taos............................ 54 82 55 81 / 50 60 60 70 Mora............................ 56 74 56 75 / 70 70 80 70 Espanola........................ 65 85 65 86 / 30 50 60 50 Santa Fe........................ 62 81 61 80 / 40 70 70 70 Santa Fe Airport................ 61 85 60 84 / 30 50 70 60 Albuquerque Foothills........... 67 88 66 84 / 30 40 60 50 Albuquerque Heights............. 69 89 67 86 / 30 30 60 50 Albuquerque Valley.............. 64 91 63 87 / 30 30 60 50 Albuquerque West Mesa........... 68 90 66 86 / 30 30 60 50 Los Lunas....................... 65 92 64 90 / 30 30 60 40 Rio Rancho...................... 69 89 67 87 / 30 30 60 50 Socorro......................... 67 90 66 90 / 30 30 60 30 Sandia Park/Cedar Crest......... 58 86 57 84 / 40 50 70 60 Tijeras......................... 62 87 62 85 / 40 50 70 50 Moriarty/Estancia............... 60 83 58 85 / 50 50 70 60 Clines Corners.................. 59 82 57 81 / 60 50 70 60 Gran Quivira.................... 62 83 60 82 / 40 50 70 50 Carrizozo....................... 64 85 63 87 / 50 50 60 30 Ruidoso......................... 57 79 56 81 / 50 60 50 30 Capulin......................... 60 77 58 81 / 80 60 50 60 Raton........................... 61 80 58 84 / 80 60 70 60 Springer........................ 61 82 59 85 / 80 60 70 50 Las Vegas....................... 58 77 57 79 / 80 60 70 60 Clayton......................... 64 81 62 86 / 70 50 40 40 Roy............................. 64 82 62 84 / 80 60 60 40 Conchas......................... 71 90 69 92 / 70 50 50 40 Santa Rosa...................... 66 89 64 91 / 60 50 50 40 Tucumcari....................... 71 92 67 95 / 50 50 50 20 Clovis.......................... 68 91 67 92 / 30 30 30 20 Portales........................ 70 92 70 92 / 20 30 20 20 Fort Sumner..................... 70 90 68 92 / 40 50 40 20 Roswell......................... 71 97 70 98 / 30 30 20 10 Picacho......................... 65 88 64 90 / 50 40 40 20 Elk............................. 61 83 60 85 / 50 40 40 20 && .ABQ WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through late tonight for the following zones... NMZ513>515-523-527>534. && 52
Hazardous weather outlook, Jul 26, 4:20 AM MDT, 13 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 420 AM MDT Wed Jul 26 2017 NMZ501>540-271000- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 420 AM MDT Wed Jul 26 2017 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight Heavy rainfall will impact northeast portions of the state tonight. Localized areas of flash flooding may occur, especially along the east slopes of the Sangre de Cristos. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Heavy rainfall will spread south and westward Thursday into Thursday night. Localized areas of flash flooding may occur. The Albuquerque and Santa Fe metro areas are likely to be impacted. The main focus for flooding rain should be found across the northern and western tier Friday into Friday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. 50
In the hours before
Special weather statement, Jul 26, 2:15 PM MDT, 3 hours 24 minutes before
Special Weather Statement National Weather Service Albuquerque NM 215 PM MDT WED JUL 26 2017 NMZ527-262045- Raton Ridge/Johnson Mesa- 215 PM MDT WED JUL 26 2017 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL UNION AND EAST CENTRAL COLFAX COUNTIES UNTIL 245 PM MDT... At 215 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles southwest of Capulin, or 16 miles west of Des Moines. This storm was nearly stationary. Winds in excess of 40 mph will be possible with this storm. Heavy rain and frequent and dangerous cloud to ground lightning will also be possible with this storm. Locations impacted include... Capulin. Heavy rains will cause water to pond on roads and in low spots. Fast running water will quickly fill arroyos and ditches. && LAT...LON 3661 10423 3679 10417 3679 10392 3653 10401 TIME...MOT...LOC 2015Z 284DEG 3KT 3669 10412 RJH
Special weather statement, Jul 26, 4:16 PM MDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
416 PM MDT WED JUL 26 2017
NMZ530-262245-
Union County-
416 PM MDT WED JUL 26 2017
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL UNION COUNTY UNTIL
445 PM MDT...
At 415 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Gladstone, or 30 miles south of Des Moines, moving
north at 15 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
This storm will remain over mainly rural areas of west central Union
County.
Frequent dangerous cloud to ground lightning is occurring with this
storm. Lightning can strike 10 miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.
Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area.
Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.
&&
LAT...LON 3625 10361 3622 10381 3628 10390 3650 10387
3651 10386 3649 10360 3634 10349
TIME...MOT...LOC 2215Z 186DEG 11KT 3633 10378
RJHSpecial weather statement, Jul 26, 5:27 PM MDT, 12 minutes before
Special Weather Statement National Weather Service Albuquerque NM 527 PM MDT WED JUL 26 2017 NMZ530-270000- Union County- 527 PM MDT WED JUL 26 2017 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL UNION COUNTY UNTIL 600 PM MDT... At 527 PM MDT, Doppler radar was tracking a strong thunderstorm 13 miles southwest of Clayton, moving east at 20 mph. Dime size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Clayton. Frequent dangerous cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. Heavy rains will cause water to pond on roads and in low spots. Fast running water will quickly fill arroyos and ditches. && LAT...LON 3624 10344 3640 10344 3650 10314 3615 10308 TIME...MOT...LOC 2327Z 269DEG 16KT 3631 10335 RJH
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 25, 7:58 PM MDT | Special Weather Statement | ABQ | Colfax | 32 min |
| Jul 26, 2:15 PM MDT | Special Weather Statement | ABQ | Colfax | 30 min |
| Jul 26, 3:58 PM MDT | Flash Flood Watch | ABQ | 12 hr | |
| Jul 26, 4:02 PM MDT | Areal Flood Advisory | ABQ | Catron | 118 min |
| Jul 26, 4:16 PM MDT | Special Weather Statement | ABQ | Union | 29 min |
| Jul 26, 4:54 PM MDT | Areal Flood Advisory | ABQ | Lincoln | 3 hr |
| Jul 26, 5:27 PM MDT | Special Weather Statement | ABQ | Union | 33 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.